Alert archive / Nebraska / Special Weather Statements in 2011

Special Weather Statement, NWS Hastings, NE

July 12, 2011Dawson County, Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this special weather statement at Jul 12, 2011, 12:21 AM CDT for Dawson County, Furnas County, Gosper County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2011, 12:21 AM CDT (05:21 UTC)
Expired
Jul 12, 2011, 1:00 AM CDT
In force
39 min
Issued by
NWS Hastings, NE

Counties Dawson County, NE, Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 12:47 AM CDTTSTM WND GST 551 W Cambridge, NEESTIMATED WINDS TO NEAR 55 MPH. FROM THUNDERSTORM OUTFLOW FROM STORMS LOCATED WELL OFF TO THE NORTH AND WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2166 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WWUS83 KGID 120521
SPSGID

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1221 AM CDT TUE JUL 12 2011

NEZ060-072-082-120600-
DAWSON NE-FURNAS NE-GOSPER NE-
1221 AM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...FURNAS AND WESTERN
DAWSON COUNTIES UNTIL 100 AM CDT...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
OUTFLOW FROM STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 
MILES NORTHWEST OF GOTHENBURG TO 16 MILES NORTHWEST OF BARTLEY TO 14 
MILES SOUTHWEST OF LEBANON...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CAMBRIDGE...
  GOTHENBURG...
  WILSONVILLE...
  WILLOW ISLAND...
  HOLBROOK...
  COZAD...
  HENDLEY...
  ARAPAHOE...
  ELWOOD...
  JOHNSON LAKE...
  BEAVER CITY...
  EDISON...
  FARNAM...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 236.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4105 10022 4105 9977 4000 9978 4000 10020
      4035 10021 4036 10010 4044 10009 4045 9999
      4069 9999 4070 10023
TIME...MOT...LOC 0521Z 259DEG 29KT 4107 10038 4047 10038
          3990 10039

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jul 12, 12:11 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 12, 12:11 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1211 AM CDT TUE JUL 12 2011

.AVIATION...06Z TAF. KUEX WSR-88D LATE THIS EVENING SHOWS
THUNDERSTORMS ACROSS WESTERN AND NORTHERN NEBRASKA MOVING
NORTHEASTWARD. MOST OF THIS ACTIVITY HAS DEVELOPED NORTH OF A
FRONTAL BOUNDARY THAT IS LOCATED ACROSS NORTHERN KANSAS. THE MAIN
QUESTION IS WHETHER OR NOT ANY OF THE STORMS WILL EVENTUALLY REACH
KGRI...AND CONFIDENCE IN THEM DOING SO IS NOT HIGH AT ALL. THE
MAIN FOCUS ALONG THE LOW LEVEL JET GENERALLY SUGGESTS THAT MUCH OF
ACTIVITY SHOULD STAY NORTH OF KGRI. QPF OUTPUT FROM THE 00Z NAM
AND LATEST HRRR WOULD ALSO KEEP THE BULK OF THE RAIN NORTH OF
KGRI...SO MAY TAKE A CHANCE AND NOT EXPLICITLY MENTION THE RAIN
CHANCES IN THE TAF. WILL CARRY CB IN THE CLOUD GROUP INSTEAD AND
AMEND THE RAIN INTO THE TAF IF IT BECOMES MORE APPARENT THAT IT
WILL REACH KGRI. ANOTHER POTENTIAL CONCERN IS LIGHT FOG AND EVEN
THE POSSIBILITY OF SOME STRATUS NORTH OF THE BOUNDARY DURING THE
EARLY MORNING ON TUESDAY. THERE IS SOME HINT OF THIS IN THE 12.00Z
NAM BUFR SOUNDINGS...SO WILL SHOW SCATTERED LOWER CLOUDS TO HINT
AT THE POSSIBILITY OF STRATUS. THE CHANCE OF THUNDERSTORMS RETURNS
DURING TUESDAY AFTERNOON NEAR THE FRONTAL BOUNDARY. IT APPEARS THE
MAIN THUNDERSTORM CHANCES SHOULD BE JUST SOUTH OF KGRI...SO WILL
AGAIN KEEP THEM OUT OF THE TAF...BUT WILL CARRY CB IN THE CLOUD
GROUP. WINDS WILL FAVOR A EAST OR NORTHEASTERLY DIRECTION THROUGH
THE PERIOD...HOWEVER IF ANY THUNDERSTORM OUTFLOW MAKES IT TO KGRI
FROM THE STORMS OUT WEST THAT WILL LIKELY TURN THEM TO MORE OF A
WEST OR NORTHWESTERLY DIRECTION.

&&

.PREV DISCUSSION... /ISSUED 1026 PM CDT MON JUL 11 2011/

UPDATE...RECENTLY COMPLETED EVENING UPDATE. IN
SHORT...THUNDERSTORM CHANCES ACROSS THE MAJORITY OF THE
CWA...ESPECIALLY THE SOUTHERN 1/2...SEEM TO BE ON THE DECREASE.
EASILY THE BEST CHANCES WILL TARGET LOCATIONS NORTH OF INTERSTATE
80...AND ESPECIALLY NORTH OF HIGHWAY 92. WAS TEMPTED TO PULL
THUNDERSTORM CHANCES COMPLETELY ACROSS KS AND FAR SOUTHERN NEB
ZONES...BUT WITH AXIS OF LOW LEVEL JET ALIGNED ACROSS THE CWA AND
VERY WEAK DISTURBANCES IN PLACE ACROSS KS EMANATING NORTH FROM
UPPER LEVEL LOW SPINNING NEAR THE TX PANHANDLE...COULD NOT
COMPLETELY RULE OUT ISOLATED ACTIVITY POPPING IN SOUTHERN ZONES AS
WELL. IN CONTRAST TO LAST NIGHT THOUGH...THE BEST H85 LOW LEVEL
JET CONVERGENCE/THETA-E ADVECTION IS FOCUSED ACROSS NORTHERN
NEBRASKA...AND MAJORITY OF MODEL SOLUTIONS FOCUS CONVECTIVE PRECIP
THERE. LATEST HRRR RUN DOES BRING SOME OF THE SOUTHWEST NEBRASKA
ACTIVITY NORTHEASTWARD ACROSS THE DAWSON COUNTY AREA AND THEN
NORTHEASTWARD TOWARD ORD/GREELEY...BUT IT WILL BE TOUGH TO GET
LEGITIMATE THUNDERSTORM ACTIVITY INTO THE GRAND ISLAND/HASTINGS
AREAS AND ESPECIALLY SOUTH/EAST FROM THERE. EFFECTIVE BULK SHEAR
IN EXCESS OF 30KT IS PRETTY MUCH CONFINED TO FAR NORTHERN
COUNTIES...SO MAIN SEVERE FOCUS NORTH OF HIGHWAY 92 LOOKS IN
LINE...UNLESS ACTIVITY DUE WEST OF CWA REALLY STARTS TO COLD-POOL
EASTWARD MORE SO THAN ANTICIPATED.

PREV DISCUSSION... /ISSUED 358 PM CDT MON JUL 11 2011/

SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. PRIMARY FORECAST
CONCERN LIES WITH PRECIPITATION CHANCES.

UPPER AIR DATA AND SATELLITE IMAGERY CONTINUING TO SHOW THE SAME
GENERAL PATTERN ACROSS THE CONUS...WITH HIGH PRESSURE REMAINING
CENTERED OVER THE SOUTHEASTERN CONUS WHILE LOW PRESSURE SPINS JUST
OFF THE PAC NW COAST. ALSO OF NOTE IS ANOTHER LOW PRESSURE SYSTEM
WHICH HASNT MOVE MUCH THROUGH THE DAY AND REMAINS SITUATED OVER THE
PANHANDLE OF TX...AND PROFILER AND SATELLITE DATA SHOWS A SHARP
BOUNDARY ON THE NORTHERN EDGE EXTENDING NEAST...DRAPED ROUGHLY
ACROSS THE FAR SOUTHERN PORTIONS OF THE CWA. AT THE SURFACE...WEAK
LOW PRESSURE SITS OVER SWRN COLORADO...WITH THE MAIN WARM FRONTAL
BOUNDARY CROSSING THE CWA NEAR/JUST SOUTH OF THE CWA.  THERE HAS
BEEN A GRADUAL SHARPENING OF THE FRONT THROUGH THE DAY...HELPED IN
PART BY SOME DIFFERENTIAL HEATING THANKS TO THE NARROW BAND OF UPPER
LEVEL CLOUDS ON THE NORTH SIDE OF THAT TX LOW PRESSURE
SYSTEM...ROUGHLY A 10 DEGREE DIFFERENCE FROM ONE SIDE TO THE OTHER.
ITS ALSO HELPED TO KEEP HIGH TEMPERATURES LOWER THAN WHAT WAS
EXPECTED THIS AFTERNOON.

ALREADY HAVE THUNDERSTORM DEVELOPMENT ALONG THE HIGH PLAINS WITH THE
UPSLOPE FLOW...AND THE MAIN CONCERN FOR THIS EVENING AND OVERNIGHT
LIES WITH THE IMPACT FELT FROM THIS ACTIVITY.  EXPECTING A SIMILAR
SITUATION TO THE PAST SEVERAL NIGHTS...WITH A MCS EVENTUALLY
DEVELOPING AND ROLLING EAST ACROSS THE REGION.  THOUGH THERE ARE
SOME SHOWERS ALREADY ONGOING JUST TO THE WEST...THERE IS STILL SOME
CIN STILL KEEPING THINGS IN CHECK...AND EXPECT THAT IT WILL STILL BE
A FEW HOURS BEFORE OUR CWA SEES THE MORE WIDESPREAD/HEAVIER
ACTIVITY.  TRYING TO NAIL DOWN THE TIMING OF THESE EVENTS CAN BE
TRICKY...BUT FEEL IT WILL BE AT LEAST SOMEWHAT SIMILAR TO LAST
NIGHT...BEING A MID/LATE EVENING TO JUST AFTER MIDNIGHT TYPE OF
TIMEFRAME. EXPECTING THAT GUSTY WINDS...AND TO A LESSER EXTENT LARGE
HAIL...WILL AGAIN BE THE PRIMARY CONCERN SHOULD SEVERE THUNDERSTORMS
MAKE INTO THE REGION.

AS FAR AS PRECIPITATION CHANCES GO INTO TUESDAY...EXPECTING THAT
THERE WILL BE A BIT OF LINGERING ACTIVITY...BUT WE SHOULD SEE A
BREAK DURING THE LATE MORNING/INTO THE AFTERNOON.  THERE ISNT A LOT
OF CHANGE WITH THE OVERALL PATTERN...CONTINUING WITH THE
ZONAL/SOUTHWESTERLY FLOW ALOFT...AND A MEANDERING SURFACE FRONT WILL
REMAIN A CONCERN. WHERE THE FRONT ENDS UP TOMORROW WILL BE IMPACTED
AT LEAST PARTIALLY BY WHAT HAPPENS THE REST OF TODAY/TONIGHT...BUT
AM EXPECTING IT TO AGAIN BE NEAR THE NEB/KS STATE LINE.  IN WHAT IS
REALLY SOUNDING LIKE A BROKEN RECORD...OUR BEST PRECIPITATION
CHANCES WILL BE TIED TO THE HIGH PLAINS ACTIVITY EVENTUALLY SHIFTING
EAST LATER IN THE DAY/OVERNIGHT...BUT THERE WILL BE THE POTENTIAL
FOR THINGS TO DEVELOP ALONG THE FRONT ACROSS THE CWA WITH CAPPING
BEING WEAK DURING THE AFTERNOON...SO KEPT CHANCE POPS GOING ACROSS
MAINLY SC NEB.

TEMPERATURES ARE AGAIN ON THE TRICKY SIDE BECAUSE OF THE SFC FRONT
DRAPED ACROSS THE AREA...BRINGING EASTERLY WINDS TO THE NORTHERN CWA
AND STRAIGHT SOUTHERLY WINDS TO THE SOUTH...ALONG WITH INCREASED
CLOUD COVER EXPECTED. FELT INHERITED HIGHS HAD A GOOD HANDLE AND
ONLY MADE MINOR ADJUSTMENTS...WITH FORECAST CALLING FOR UPPER 70S IN
THE FAR NORTH TO THE MID/UPPER 90S IN THE SOUTH.  EXPECTING MOISTURE
TO AGAIN POOL ALONG/NORTH OF THE FRONT...WHICH WILL AGAIN LEAD TO
INCREASED HEAT INDICES...BUT THAT WILL BE IN THE AREAS WILL LOWER
TEMPS AS THE LOCATIONS WITH THE HIGHER TEMPERATURES WILL SEE BETTER
MIXING AND THUS LOWER DEWPOINTS.  NO HEAT HEADLINES PLANNED WITH
HEAT INDEX VALUES REMAINING NEAR/JUST BELOW 100.

LONG TERM...WEDNESDAY THROUGH MONDAY...LINGERING THUNDERSTORM
CHANCES ARE EXPECTED DURING THE DAY ON WEDNESDAY IN WAKE OF TUESDAY
NIGHTS ACTIVITY. A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IS
THEN EXPECTED AGAIN DURING THE OVERNIGHT HOURS WEDNESDAY INTO EARLY
THURSDAY MORNING...AS GLOBAL MODELS ARE INDICATING A PASSING UPPER
LEVEL DISTURBANCE TO THE NORTH IS EXPECTED TO SPARK SOME ACTIVITY
ACROSS THE REGION.

THEREAFTER...HIGH PRESSURE IS EXPECTED TO ESTABLISH ITSELF ACROSS
THE CENTRAL AND NORTHERN PLAINS...BRING A RETURN TO POTENTIALLY
UNCOMFORTABLY WARM WEATHER FOR THE END OF THE WORK WEEK AND UPCOMING
WEEKEND. AT THIS TIME...THE WARMEST DAYS APPEAR TO BE FRIDAY AND
SATURDAY AFTERNOONS...WHEN HEAT INDEX VALUES ARE EXPECTED TO SOAR TO
NEAR 105 ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND MAINLY EAST OF
HIGHWAY 281 IN SOUTH CENTRAL NEBRASKA. ONCE THIS HIGH PRESSURE RIDGE
ESTABLISHES ITSELF ACROSS THE REGION...NO CLEAR SIGN OF RIDGE
WEAKENING IN CURRENT FORECAST TIME FRAME...WITH TEMPERATURES
EXPECTED TO REMAIN WELL ABOVE CLIMATOLOGY ALONG WITH MINIMAL CHANCES
FOR PRECIPITATION INTO EARLY NEXT WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 11, 9:49 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT MON JUL 11 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
949 PM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...OVERNIGHT.

AT LEAST SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE TONIGHT FOR ALL
OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...ALTHOUGH THE
BETTER CHANCES WILL FOCUS NORTH OF INTERSTATE 80 ACROSS SOUTH
CENTRAL NEBRASKA...AND ESPECIALLY NORTH OF A LINE FROM NEAR LOUP
CITY...TO ST. PAUL...TO SILVER CREEK. THERE REMAINS A RISK OF
SEVERE WEATHER WITH ANY STORMS THAT DEVELOP...AGAIN PRIMARILY NORTH
OF INTERSTATE 80...WITH THE MAIN HAZARDS CONSISTING OF DAMAGING WIND
GUSTS TO AROUND 70 MPH...HAIL TO AROUND THE SIZE OF QUARTERS...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH EARLY THURSDAY
MORNING...WITH THE HIGHEST CHANCES GENERALLY EXPECTED DURING THE
OVERNIGHT HOURS TUESDAY AND WEDNESDAY...AND MAINLY ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA. AN ISOLATED STRONG TO SEVERE STORM IS
ALSO POSSIBLE DURING THAT PERIOD.

IN ADDITION...HEAT INDEX VALUES AROUND 100 DEGREES WILL AGAIN
AFFECT PARTS OF NORTH CENTRAL KANSAS TUESDAY AND WEDNESDAY...WITH
HEAT INDEX VALUES APPROACHING 105 SPREADING ACROSS MUCH OF THE
OUTLOOK AREA THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN SOME AREAS...MAINLY
NORTH OF INTERSTATE 80 IN NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Jul 12, 12:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1221 AM CDT TUE JUL 12 2011

NEZ060-072-082-120600-
DAWSON NE-FURNAS NE-GOSPER NE-
1221 AM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...FURNAS AND WESTERN
DAWSON COUNTIES UNTIL 100 AM CDT...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
OUTFLOW FROM STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17
MILES NORTHWEST OF GOTHENBURG TO 16 MILES NORTHWEST OF BARTLEY TO 14
MILES SOUTHWEST OF LEBANON...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CAMBRIDGE...
  GOTHENBURG...
  WILSONVILLE...
  WILLOW ISLAND...
  HOLBROOK...
  COZAD...
  HENDLEY...
  ARAPAHOE...
  ELWOOD...
  JOHNSON LAKE...
  BEAVER CITY...
  EDISON...
  FARNAM...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 236.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4105 10022 4105 9977 4000 9978 4000 10020
      4035 10021 4036 10010 4044 10009 4045 9999
      4069 9999 4070 10023
TIME...MOT...LOC 0521Z 259DEG 29KT 4107 10038 4047 10038
          3990 10039

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:57 AM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper, Harlan, Phelps48 min
Jul 12, 1:44 AM CDTSpecial Weather StatementGIDValley46 min
Jul 12, 2:25 AM CDTSpecial Weather StatementGIDGreeley, Valley50 min

Nearby

Special Weather Statements in Nebraska, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.